Dr. Drazen has served (within the past 5 years) as a consultant to the following pharmaceutical companies: Abbott, Bayer, Biogen, Eli Lilly, Forest Laboratories, Genetics Institute, Genome Therapeutics, Glaxo, Marion-Merrill-Dow, Merck, Pfizer, Roche Bioscience, Schering, Sepracor, and Zeneca. Dr. Drazen’s laboratory has received support for asthma trials from Abbott, Astra, Genetics Institute, Immunologics, Merck, Millenium, Schering, Wyeth-Ayerst, and Zeneca. Dr. Drazen holds no equity position in any of these entities. He serves on the scientific advisory board of HiLife Health Systems, Inspire Pharmaceuticals, and Aradigm Medical Products. As compensation for service on these boards, Dr. Drazen holds equity positions in each of these entities.
Correspondence to: Michael E. Wechsler, MD, Division of Pulmonary and Critical Care, Brigham & Women’s Hospital, 75 Francis St., Boston, MA 02115; e-mail: firstname.lastname@example.org
To the Editor:
The case report by Knoell et al (July 1998)1of a
patient with Churg-Strauss syndrome associated with zafirlukast is very
similar to the case we reported in JAMA in February 19982
of eight patients who developed a similar syndrome. In all of the
cases, the patients developed at least four of the six criteria
required for patients to be considered as having the Churg-Strauss
syndrome in association with zafirlukast. In their case report,
within 1 month of taking zafirlukast for worsening asthma, the patient
developed a biopsy-proven eosinophilic vasculitic rash, pulmonary
infiltrates, and extravascular eosinophils on lung biopsy. Unlike the
cases reported in our series, Knoell et al1 found no
evidence of cardiomyopathy in their patients.
The authors contrast their case report with our series by stating that
all of our cases occurred in the setting of corticosteroid withdrawal.
However, their patient had “experienced multiple asthma exacerbations
that required treatment with prednisone” and subsequently had been
maintained on inhaled corticosteroids when the syndrome occurred. It is
our contention that this patient’s severe asthma that required
frequent courses of corticosteroids was the heralding event of
incipient Churg-Strauss syndrome. We believe that the corticosteroids
that were given to treat severe asthma likely masked the development of
other systemic eosinophilic manifestations that occurred subsequently.
Even the inhaled steroids that the patient was receiving could have
masked the syndrome.3While there was an association with
zafirlukast use, there is still no convincing evidence that the
medication can be causally linked because the patient’s course remains
consistent with the natural course of the Churg-Strauss syndrome
(ie, indolent allergic disease that evolves into asthma with
multiple exacerbations that may progress to eosinophilia and then
finally progress to multiorgan systemic eosinophilic
vasculitis).4 We agree that health care providers must
remain wary of the syndrome, especially in subjects with
steroid-dependent asthma, but we also feel strongly that all new cases
should be reported to the drug’s manufacturer and to the US Food and
Drug Administration so that proper assessment of disease pathogenesis
Become a CHEST member and receive a FREE subscription as a benefit of membership.
Individuals can purchase this article on ScienceDirect.
Individuals can purchase a subscription to the journal.
Individuals can purchase a subscription to the journal or buy individual articles.
Learn more about membership or Purchase a Full Subscription.
Institutional access is now available through ScienceDirect and can be purchased at myelsevier.com.
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 20
Customize your page view by dragging & repositioning the boxes below.
Enter your username and email address. We'll send you a reminder to the email address on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.